Heart Drug Multaq Can Cause Pulmonary Fibrosis And Pneumonitis; Symptoms Are Inflammation Of The Lungs, Including Scarring And Thickening
Multaq (dronedarone) is a drug used to treat abnormal heart rhythm (atrial fibrillation or atrial flutter).
In September 2012 the FDA informed the drug company Sanofi-Aventis that it had approved some label changes for Multaq, including one about certain types of lung disease and pulmonary toxicity as being serious side effects of Multaq use.
From a September 7, 2012 FDA letter to Sanofi-Aventis, we get this information directed at doctors:
Full Prescribing Information
10. Under Warnings and Precautions, the following new sub-section has been added:
5.6 Pulmonary Toxicity
Cases of interstitial lung disease including pneumonitis and pulmonary fibrosis have been reported in patients treated with MULTAQ in the post-marketing setting [see Adverse Reactions (6.2)]. Onset of dyspnea or non-productive cough may be related to pulmonary toxicity and patients should be carefully evaluated clinically. If pulmonary toxicity is confirmed, MULTAQ should be discontinued.
It is unclear at this point whether there will be any so-called "Dear Doctor" letter sent regarding this new Multaq drug safety issue.
Strictly Confidential, No Obligation.
And from that same September FDA letter, there is this information for patients who may use Multaq:
3. Under “What are the possible side effects of MULTAQ,” the following information has been added:
Inflammation of the lungs, including scarring and thickening. Call your doctor if you develop shortness of breath or a dry cough during treatment with MULTAQ.
As some of you already are aware, no doubt, the safety profile of Multaq has been beaten down quite a bit in the past couple of years.
- December 2011: FDA said Multaq increased the risk of serious cardiovascular events, including death, when used by patients in permanent atrial fibrillation (AF).
- July 2011: FDA said some clinical trial data showed a two-fold increase in death, as well as a two-fold increases in stroke (CVA) and hospitalization for heart failure in patients receiving Multaq compared to a placebo.
- January 2011: FDA issued a drug safety alert for Multaq concerning severe liver injury, such as liver failure requiring liver transplantation, associated with Multaq use.
We will continue to watch for any "Dear Doctor" letter from Sanofi-Aventis about this September 2012 Mutlaq label change as it concerns interstitial lung disease and pulmonary toxicity, such as pulmonary fibrosis and pneumonitis.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects
Drug Injury Case Evaluation - Free & Confidential